Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 144, NWS Birmingham, AL

May 24, 2001Franklin County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 24, 2001, 2:08 AM CDT for Franklin County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 24, 2001, 2:08 AM CDT (07:08 UTC)
Expired
May 24, 2001, 3:00 AM CDT
In force
52 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Franklin County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WUUS54 KBMX 240709 RRA
SVRBHM
ALC059-240800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 AM CDT THU MAY 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA

* UNTIL 300 AM CDT

* AT 206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF RED BAY...MOVING NORTHEAST
  AT 40 MPH.  LARGE HAIL WAS INDICATED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RUSSELLVILLE.

LAT...LON 3438 8824 3431 8809 3451 8756 3458 8788

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:55 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, May 23, 9:55 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
955 PM CDT WED MAY 23 2001

ONE AREA OF SHOWERS/TSTMS ALREADY INTO W TN AND NW MS AND COULD REACH
NW AL IN A COUPLE OF HOURS. ANOTHER AREA MOVING SWIFTLY THROUGH
WESTERN AR AND INTENSIFYING.  FORECAST LOOKS PRETTY MUCH ON TARGET
AND ONLY MINOR CHANGES WERE MADE TO POPS AND TIMING FOR TONIGHT IN
THE UPDATE.

.BHM...NONE.

07

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:20 AM CDTSevere Thunderstorm WarningBMXMarion55 min
May 24, 2:38 AM CDTSevere Thunderstorm WarningBMXLamar67 min
May 24, 2:55 AM CDTSevere Thunderstorm WarningBMXPickens65 min
May 24, 3:06 AM CDTSevere Thunderstorm WarningBMXFayette54 min
May 24, 4:25 PM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair35 min
May 24, 4:41 PM CDTSevere Thunderstorm WarningBMXCherokee, DeKalb19 min
May 24, 4:47 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee43 min
May 24, 5:00 PM CDTSevere Thunderstorm WarningBMXEtowah15 min
May 24, 5:17 PM CDTSevere Thunderstorm WarningBMXBlount, Cullman28 min
May 24, 5:21 PM CDTSevere Thunderstorm WarningBMXMadison24 min
May 24, 5:33 PM CDTTornado WarningBMXJackson, Madison42 min
May 24, 5:46 PM CDTSevere Thunderstorm WarningBMXWalker, Winston29 min
May 24, 5:49 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah26 min
May 24, 5:59 PM CDTSevere Thunderstorm WarningBMXMarshall16 min
May 24, 6:07 PM CDTTornado WarningBMXCullman, Walker23 min
May 24, 6:17 PM CDTSevere Thunderstorm WarningBMXDeKalb, Jackson18 min
May 24, 6:25 PM CDTTornado WarningBMXCullman35 min
May 24, 6:37 PM CDTSevere Thunderstorm WarningBMXDeKalb13 min
May 24, 6:39 PM CDTSevere Thunderstorm WarningBMXWinston21 min
May 24, 6:41 PM CDTTornado WarningBMXBlount49 min
May 24, 6:45 PM CDTSevere Thunderstorm WarningBMXDeKalb30 min
May 24, 6:46 PM CDTSevere Thunderstorm WarningBMXCherokee24 min
May 24, 6:52 PM CDTSevere Thunderstorm WarningBMXCullman, Morgan38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.